trachycardia due anxiety / panic attack - risk of stroke or heart attack
Due to anxiety issues - have been given lectopam (bromazepam) recently to use on demand. Recently did a 24 hr holter monitor for the heart on a regular day- was generally normal was told - here is the reports:
normal sinus rhythm. rare (2) ventricular premature beats. occasional (677) atrial premature beats with 2 atrial couplets and 1 atrial triplets. 3 sysmptoms of palpitation corresponding to isolated atrial premature beats. total bests 95277. percentage of ventricular bests <0.1%. percentage of supraventricular bests: 0.7%.
I have anxiety disorder - specially more now as I am currently travelling to foreign unfamiliar places/people. Had trachycardia 115 bps for 5 hours tonight - is such a long time dangerous.. how long a trachycardia is not dangerous? As heart did not slow down as I relaxed - took lectopam (bromazepam) which slowly helped. I read in a previous post in medhelp mentioning that panic attack based trachycardia its not dangerous - but then in Wikipedia mentions many types of trachycardia exist and some are dangerous... confused? Which kind of trachycardia do I have on panic attacks based my holter diagnosis or in general ?
Also - previously had taken on demand 5 times beta blockers for trachycardia over a month while travelling 2 years ago - but I hear its not safe to suddenly stop as could have rebounds on heart rate.. So for future trachycardia - could I take this betablockers every other day for my 2 months vacation? or like every day for 10 days and suddenly stop for 5 days and again continue for 7 days?.... or better to stay with lectopam (bromazepam) as first choice - and should heart beat not slow down - should I combine a beta-blocker?
Please assist in details - as need direction for the reminaing 2 months vacation in a unfamiliar foreign country...
Coming from someone with a more intense version of your symptoms, I would just do it as needed. If your Dr said its non fatal then you have nothing to worry about. My heart rate is normal 140 beats a minute. I get these episodes every few mind that spikes my rate up to the 300s then it drops to the low 50s. You would think my heart rate is fatal, but in actuality, its not. Its just uncomfortable and stressful for me but my heart rate follows a pattern.. if that makes sense.
In general, patient's with tachycardia due to sinus tachycardia (a normal fast rhythm with a heart rate greater than 100 beats per minute (bpm)) for a few hours is not considered dangerous. Patients with prolonged tachycardia could theoretically develop a cardiomyopathy, which is a decrease in the squeezing function of the heart. This often occurs for patients who are always or nearly always tachycardic (Heart rate (HR) > 100 bpm), not for patients who experience a few hours of tachycardia per day. This can be checked with an echocardiogram, which is a ultrasound of the heart.
I am not familiar with the practice of beta-blockers on demand for sinus tachycardia as this is not a dangerous arrhythmia. The much more common practice is for patients to be given a prescription for beta-blockers as a maintenance dose. However, the prescribing physician must make sure this does not drop a patient's heart rate or blood pressure too low, as this can cause worse symptoms than the tachycardia.
Lectopam is not a medication for arrhythmia, it is a medication given for anxiety. Decisions to use this medication are not based on heart rate, but your prescribing physician should base the decision on symptoms. I recommend you ask your physician if your symptoms of anxiety warrant this current medication.
I was on a daily dose of the beta blocker (Metoprolol) for near lifetime SVT. My GP doc said to carry a small supply, and chew an extra one when my SVT occurred (generally 4 to 5 times per month) as it MIGHT help. When I saw my cardiologist I mentioned this to him. His comment was (with a slight roll of the eyes) "It doesn't work that way". Nothing more. When it came time for my electrophysiology procedure, my electrophysiologist instructed me to discontinue the Metoprolol for three days prior to the procedure. I questioned the side effects. "There are no side effects or rebound effects from abruptly ceasing it" He told me that if my SVT occurred in that time, it was due to the missing Metoprolol that was formerly suppressing it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.